Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

May 21, 2011Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 5:41 PM CDT for Brown County, Spink County, South Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 5:41 PM CDT (22:41 UTC)
Expired
May 21, 2011, 6:45 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 12 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:47 PM CDTHAIL 0.252 W Hutterville Colony, SD
May 21, 6:05 PM CDTHAIL 0.51 Sw Hutterville Colony, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS53 KABR 212241
SVRABR
SDC013-115-212345-
/O.NEW.KABR.SV.W.0015.110521T2241Z-110521T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME NORTH CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUTTERVILLE COLONY...OR 12 MILES SOUTHWEST
  OF GROTON...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATH AROUND 600 PM CDT...
  PUTNEY AROUND 610 PM CDT...
  COLUMBIA AROUND 615 PM CDT...
  HOUGHTON AROUND 635 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 295 AND 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834
TIME...MOT...LOC 2241Z 174DEG 28KT 4533 9823
WIND...HAIL <50MPH 1.00IN

$$
TDK
2 follow-up statements
803 
WWUS53 KABR 212311
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT SAT MAY 21 2011

SDC013-115-212345-
/O.CON.KABR.SV.W.0015.000000T0000Z-110521T2345Z/
SPINK SD-BROWN SD-
611 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BROWN
AND NORTH CENTRAL SPINK COUNTIES UNTIL 645 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR HUTTERVILLE COLONY...OR 13 MILES SOUTHWEST OF
GROTON...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATH AROUND 635 PM CDT...
  PUTNEY AROUND 640 PM CDT...
  COLUMBIA AROUND 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834
TIME...MOT...LOC 2311Z 174DEG 28KT 4529 9823
WIND...HAIL <50MPH 1.00IN

$$
TDK
791 
WWUS53 KABR 212345
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT SAT MAY 21 2011

SDC013-115-212356-
/O.EXP.KABR.SV.W.0015.000000T0000Z-110521T2345Z/
SPINK SD-BROWN SD-
645 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN AND NORTH
CENTRAL SPINK COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834
TIME...MOT...LOC 2311Z 174DEG 28KT 4529 9823

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 21, 3:46 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SAT MAY 21 2011

.SHORT TERM...THROUGH TUESDAY AM

SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL
HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE
TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING
DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS
EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD
UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW.
REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR
ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL
ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN
FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE
MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A
SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE
INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND
MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S
OVERNIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER
HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE
A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE
TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND
SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD
WILL BE 5 TO 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL
MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING
MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR
PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF
ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS.
OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE
SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 21, 2:31 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SAT MAY 21 2011

SDZ048-051-212000-
BUFFALO-LYMAN-
231 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN
AND WESTERN BUFFALO COUNTIES UNTIL 300 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF LYMAN...OR 18 MILES SOUTHEAST OF
PRESHO...MOVING NORTH AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LYMAN...RELIANCE AND LOWER
BRULE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, May 21, 2:40 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT SAT MAY 21 2011

SDZ035-212015-
HUGHES-
240 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES
COUNTY UNTIL 315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CANNING...OR 21 MILES EAST OF
PIERRE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BLUNT AND HARROLD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, May 21, 2:42 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT MAY 21 2011

SDZ034-035-212015-
HUGHES-SULLY-
242 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
HUGHES AND WESTERN SULLY COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREY GOOSE...OR 13 MILES NORTH OF PIERRE...
MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SUTTON BAY REC AREA.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, May 21, 3:13 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT SAT MAY 21 2011

SDZ035>037-048-051-212100-
BUFFALO-HAND-HUGHES-HYDE-LYMAN-
313 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
LYMAN...SOUTHEASTERN HUGHES...SOUTHERN HYDE...SOUTHWESTERN HAND AND
WESTERN BUFFALO COUNTIES UNTIL 400 PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COUNSELOR CREEK REC AREA...OR NEAR LOWER
BRULE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE STEPHAN AND AMES.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

KEARNS
Special weather statement, May 21, 4:36 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
436 PM CDT SAT MAY 21 2011 /336 PM MDT SAT MAY 21 2011/

...SCATTERED SHOWERS AND STORMS EXPECTED THROUGH THE EARLY EVENING
HOURS...

ISOLATED TO SCATTERED DAYTIME HEATING INDUCED SHOWERS AND STORMS
WILL CONTINUE ACROSS THE REGION THROUGH THE EARLY EVENING HOURS.
SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAIN. ONCE THE DAYTIME HEATING ENDS...THE
STORMS WILL GRADUALLY FALL APART.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:52 PM CDTSevere Thunderstorm WarningABRSpink8 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Spink37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.